Massachusetts, 2013Strong Wind in Massachusetts, January 20, 2013
January 20, 2013 · NWS BOX · 5 events in 5 counties and zones
A cold front moved across Southern New England, resulting in strong cold air advection and gusty winds.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $39,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across Southern New England, resulting in strong cold air advection and gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 20, 10:16 AM EST, 58 minutes earlier.
Area forecast discussion, Jan 20, 10:16 AM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1016 AM EST SUN JAN 20 2013
.SYNOPSIS...
ONE MORE UNSEASONABLY MILD DAY WILL BE ABRUPTLY ENDED THIS
AFTERNOON AS A STRONG COLD FRONT WORKS THROUGH THE REGION. A
COASTAL STORM WILL BRING ACCUMULATING SNOWFALL ACROSS MOST OF THE
REGION MONDAY NIGHT INTO TUESDAY. OTHERWISE EXPECT BITTER COLD
TEMPS FOR NEXT WEEK FOLLOWED BY ANOTHER STORM SYSTEM BY THE END OF
THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10 AM UPDATE...
TWEAKED FORECAST TO ACCOUNT FOR CURRENT OBSERVED TRENDS.
TEMPERATURE FORECAST LOOKS VERY GOOD...SO NOT MAJOR CHANGES THERE.
PLENTY OF SUNSHINE THIS MORNING AND THE VERY MILD MID JANUARY
TEMPERATURES HAS LED TO EXCELLENT MIXING OF THE BOUNDARY LAYER.
GUSTY SOUTHWEST WINDS ALREADY IN ACTION. WINDS SHOULD PEAK IN
INTENSITY THIS AFTERNOON AS A COLD FRONT CROSSES OUR REGION.
PREVIOUS DISCUSSION...
A STRONG SOUTHWEST LOW LEVEL JET AHEAD OF THE COLD FRONT HAS
PREVENTED MUCH OF THE REGION FROM DECOUPLING EARLY THIS MORNING.
TEMPERATURES ACROSS MUCH OF THE REGION WERE ALREADY IN THE 40S!
GIVEN THAT THE COLD FRONT WILL NOT CROSS THE REGION UNTIL LATER
THIS MORNING/AFTERNOON AND WE SHOULD HAVE SOME SUNSHINE...FEEL
GUIDANCE NUMBERS ARE TOO COOL. MUCH OF THE INTERIOR HIGH TERRAIN
SHOULD TOP OUT WELL INTO THE 40S...WITH THE COASTAL PLAIN BETWEEN
50 AND 55. TEMPS WILL BEGIN TO FALL BY MID AFTERNOON...BUT MUCH
OF THE DAY UP UNTIL THAT POINT SHOULD BE RATHER MILD.
NOT MUCH FORCING/DYNAMICS FOR PRECIPITATION WITH THE FRONT AND
EXPECT PARTIAL SUNSHINE. JUST INCLUDED A SLIGHT CHANCE POP FOR
PERHAPS A SPOT SHOWER OR FLURRY ACROSS OUR NORTHWEST ZONES...BUT
CAN/T SEE MUCH MORE THAN THAT.
THE MAIN ISSUE TODAY WILL BE THE WIND. STRONG LOW LEVEL JET SHOULD
RESULT IN WESTERLY WIND GUSTS OF 35 TO 40 KNOTS...AND PERHAPS A BIT
STRONGER IN A FEW LOCATIONS. IN FACT...COULD SEE THE STRONGEST
WINDS IN TWO PULSES. THE FIRST THIS AFTERNOON AND POSSIBLY A SECOND
SURGE THIS EVENING WHEN VERY COLD AIR ALOFT COMES IN AND STEEPENS
LAPSE RATES TO ALLOW FOR BETTER MIXING. WHILE THERE IS SOME
UNCERTAINTY ON HOW MANY LOCATIONS WILL HIT WIND ADVISORY
CRITERIA...GIVEN ITS A 1ST PERIOD EVENT FEEL ITS CLOSE ENOUGH TO
ISSUE FOR THE ENTIRE REGION. WILL RUN WITH IT UNTIL 10 PM TO COVER
THE POTENTIAL FOR A SECOND SURGE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
TONIGHT...
IT REMAINS WINDY FOR AT LEAST THE FIRST PART OF THE NIGHT AS MUCH
COLDER AIR WORKS INTO THE REGION BEHIND THE FRONT. LOW TEMPERATURES
SHOULD TUMBLE INTO THE TEENS BY DAYBREAK MONDAY ACROSS MOST AREAS.
SOME SINGLE DIGITS ARE POSSIBLE ACROSS SOUTHWEST NH/NORTHWEST MA.
WIND CHILL VALUES WILL BE IN THE SINGLE DIGITS TO LOWER TEENS BY
DAYBREAK MON ACROSS THE ENTIRE REGION!
MONDAY...
A MUCH COLDER DAY IS ON TAP FOR THE REGION AS 850 MB TEMPS WILL ONLY
BE AROUND -15C. HIGH TEMPS SHOULD ONLY RECOVER INTO THE MIDDLE 20S
ACROSS THE INTERIOR HIGH TERRAIN...TO THE UPPER 20S TO AROUND 30
ACROSS MOST OF THE LOWER ELEVATIONS.
CLOUDS WILL BE ON THE INCREASE DURING THE MORNING HOURS AHEAD OF AN
APPROACHING SHORTWAVE. THIS WILL RESULT IN WARM ADVECTION AND ALLOW
FOR SOME SNOW SHOWERS TO PROBABLY DEVELOP DURING THE AFTERNOON. THE
MODELS ARE INITIALLY QUITE SPOTTY WITH THEM...SO NOT SURE HOW
WIDESPREAD THEY WILL BE DURING THE AFTERNOON/EARLY EVENING. THINK
THE MAIN FOCUS WILL BE ALONG THE SOUTH COAST...AS THAT IS WHERE THE
INITIAL CONVERGENT ZONE WILL SETUP. ALSO...MAY EVEN SEE SOME
UNUSUAL OCEAN ENHANCEMENT ALONG THIS REGION AS 850 MB TEMPS WILL BE
-10C WITH SOUTHWEST WINDS. ANY ACCUMULATIONS THROUGH EARLY MONDAY
EVENING WOULD PROBABLY BE LIGHT.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
HIGHLIGHTS...
* COASTAL STORM MON NIGHT/TUES MAY BRING SIG ACCUM SNOWFALL.
* BITTER COLD TEMPS FOR MOST OF THE WORK WEEK.
* PERHAPS ANOTHER COASTAL STORM BY THE END OF THE WEEK.
MODELS/CONFIDENCE...HIGH CONFIDENCE ON COLD AIR SURGE FOR NEXT
WEEK. LOW TO MODERATE CONFIDENCE ON ACCUMULATING SNOWFALL AND
LOCATIONS FOR MONDAY NIGHT INTO TUES. INCREASING CONFIDENCE ON
POTENTIAL SYSTEM FOR THE END OF THE WEEK.
UPPER LEVEL TROUGH WILL DIG ACROSS THE GREAT LAKES AND WELL INTO NEW
ENGLAND AS UPPER LEVEL LOW OVER THE HUDSON VALLEY STRENGTHENS.
SEVERAL SHORTWAVES WILL PUSH THROUGH THE FLOW. MODELS ARE IN
RELATIVELY GOOD AGREEMENT WITH THE UPPER LEVEL FLOW BUT AT THE
SURFACE THERE ARE A FEW NOTABLE DIFFERENCES.
MONDAY NIGHT INTO TUESDAY...
* LOW TO MODERATE CONFIDENCE THAT A SIGNIFICANT SNOWFALL MAY IMPACT
THE EAST AND SOUTHEAST COASTS OF MASS...CAPE...ISLANDS...AND IN
EASTERN RI.
CONFIDENCE...
A LOT OF UNCERTAINTIES REGARDING THE EXACT TRACK AND STRENGTH OF
THIS SYSTEM...BUT BELIEVE IT NEEDS TO BE HIGHLIGHTED. HAVE
INCREASING CONFIDENCE THAT THE EAST COAST OF MASS INCLUDING THE
CAPE AND ISLANDS AS WELL AS THE SE COASTAL PLAIN WILL SEE SOME SNOW.
JUST UNCERTAIN ON THE EXACT AMOUNTS AS THIS TIME.
MODELS...THERE ARE THREE DIFFERENT CAMPS FOR THIS SOLUTION TO
PLAY OUT. MODELS ARE INDICATING THAT A INVERTED TROUGH/NORLUN
TROUGH WILL SET UP SOMETIME MONDAY NIGHT AND INTO TUESDAY. THE
NAM/SREF MODELS ARE MORE ROBUST AND GIVE THE REGION SIGNIFICANT
SNOWFALL ACCUMS. THE UKMET/GFS ARE THE IN BETWEEN MODELS AS THE
EC/CANADIAN ARE THE LESS ROBUST AND HAVE THE AXIS OF HIGHER PRECIP
OFFSHORE. BECAUSE OF THESE DIFFERENT SOLUTIONS HAVE TRENDED WITH A
MASSIVE BLEND BETWEEN THE GFS/NAM/EC TO BEGIN TO TREND THE
FORECAST TO A PROPER SOLUTION. KEEP IN MIND THAT THE TROUGH AND
HEAVIER AXIS CAN SHIFT IN ANY DIRECTION AT THE TIME.
DETAILS...UPPER LEVEL SHORTWAVE WILL DEVELOP A COASTAL STORM
JUST EAST OF THE MID-ATLANTIC STATES AND MOVE SOUTH AND EAST OF
NANTUCKET. AS THE SYSTEM MOVES ACROSS THE REGION MONDAY NIGHT INTO
TUES AND INVERTED TROUGH AND/OR NORLUN TROUGH WILL SET UP AND MAY
PRODUCE SIGNIFICANT SNOWFALL TOTALS. BECAUSE OF THE COLD AIRMASS
FILTERING IN FROM THE ARCTIC FRONT...PYTPE WILL BE ALL SNOW.
HOWEVER THE RATIOS MAY BE HIGHER JUST BECAUSE OF THIS IMPRESSIVELY
COLD AIRMASS...CLOSER TO 12:1 OR EVEN 15:1. THE NAM AND EVEN THE
GFS IS HINTING AT SOME INSTABILITY/CAPE CLOSE TO THE EAST COAST OF
MASS. ALTHOUGH THESE AMOUNTS ARE NOT IMPRESSIVE...NEAR 50
J/KG...THAT IS SOMEWHAT IMPRESSIVE FOR JAN. AGAIN THERE IS STILL A
CONSIDERABLE AMOUNT OF UNCERTAINTY DUE TO DIFFERENT MODEL
SOLUTIONS. THIS EVENT WILL NEED TO BE MONITOR CLOSELY WITHIN THE
UPCOMING SHIFT AND WATCHES MAY BE NEEDED IF MODEL SPREAD DECREASES
AND FORECASTER CONFIDENCE INCREASES.
TUESDAY NIGHT INTO THURSDAY...UPPER LEVEL TROUGH WILL SITUATED
OVER THE NORTHEAST AND DIG PAST SNE. THIS WILL ALLOWING FOR THE
COLDEST PORTION OF THE AIRMASS TO MOVE INTO THE AREA. MODELS HAVE
CONSISTENTLY SHOWN THIS BITTERLY COLD AIRMASS FOR SOMETIME AND
LOOKING AT ENSEMBLE DATA...APPEARS THAT THIS AIRMASS IS AT LEAST 2
STANDARD DEVIATIONS AWAY. 850 MB TEMPS WILL RANGE FROM -20C TO
-25C AS THE 925MB TEMPS FALL TO -15C TO -20C. BELIEVE MOS IS TO
WARM FOR HIGH TEMPS SO HAVE UNDERCUT THEM A FEW DEGREES...BUT ALSO
BELIEVE THAT HPC IS NOT COLD ENOUGH FOR LOW TEMPS. HAVE TRENDED
MORE TO THE EC MOS AND CURRENT FORECAST. BELIEVE THIS IS STILL A
CONSERVATIVE APPROACH. THEREFORE IT APPEARS THE LAST TIME THAT A
COLD AIRMASS OF THIS MAGNITUDE OCCURRED ON JAN 24 2011.
GUSTY WINDS ARE PROBABLE WITH GOOD MIXING AND JET STREAK MOVING OVER
THE REGION DURING THIS TIMEFRAME. BECAUSE OF THE BITTER COLD TEMPS
AND THE GUSTY WINDS...WIND CHILL VALUES WILL DROP ESP DURING THE
OVERNIGHT HOURS. HAVE MODERATE TO HIGH CONFIDENCE THAT A WINDCHILL
ADV WILL BE NEEDED FOR PORTIONS OF THE AREA NORTH OF THE MASS PIKE.
HIGHEST CONFIDENCE IS ACROSS S NH AND NORTHERN MASS.
FRIDAY AND BEYOND...
STRONG UPPER LEVEL TROUGH WILL DIG ACROSS THE CENTRAL PLAINS AND
INTO THE GREAT LAKES FRIDAY INTO SATURDAY. THIS IS THE MAIN FORCE
OF THE NEXT SYSTEM. STILL A LOT OF UNCERTAINTY AS THERE ARE MANY
FACTORS THAT CAN CHANGE BUT MODELS HAVE LATCHED ON A COASTAL STORM
MOVING FROM THE MID-ATLANTIC AND PASS THE BENCHMARK. THE GFS BRING
IT CLOSER TO THE AREA AS THE EC KEEPS IT MAINLY OUT TO
SEA...HOWEVER THE TREND IS TO KEEP POPS IN THE FORECAST FOR NOW.
PTYPE SHOULD REMAIN ALL SNOW AS THERE IS NO SIGN FOR THE COLD
AIRMASS TO RETREAT NORTHWARD AS THE UPPER LEVEL TROUGH IS STILL
OVER THE REGION.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
OVERVIEW...HIGH CONFIDENCE TODAY AND TONIGHT WITH LOW TO MODERATE
CONFIDENCE MONDAY.
THIS AFTERNOON AND TONIGHT...MAINLY VFR CONDITIONS...CANNOT
COMPLETELY RULE OUT SOME BRIEF MARGINAL MVFR CIGS ACROSS THE
INTERIOR LATE THIS AFTERNOON AND TONIGHT. WESTERLY WINDS WILL
INCREASE LATER THIS MORNING AND AFTERNOON WITH 35 TO 40 KNOT WIND
GUSTS EXPECTED. WINDS WILL REMAIN QUITE GUSTY INTO THE EVENING
BEFORE GRADUALLY DIMINISHING SOME LATE.
MONDAY...VFR CONDITIONS EARLY MAY GIVE WAY TO MVFR-IFR CONDITIONS
DURING THE AFTERNOON IN SOME SNOW SHOWERS. HOWEVER...THE TIMING
AND AREAL EXTENT OF ANY SNOW REMAINS UNCERTAIN. APPEARS THE BEST
CHANCE FOR THE SNOW SHOWERS TO BE MOST NUMEROUS WILL BE NEAR THE
SOUTH COAST.
KBOS TAF...HIGH CONFIDENCE IN TAF.
KBDL TAF...HIGH CONFIDENCE IN TAF.
OUTLOOK...MONDAY THROUGH THURSDAY...
MONDAY NIGHT-TUESDAY...MODERATE CONFIDENCE. MVFR/IFR CIGS/VSBYS
IN SNOW MONDAY NIGHT AND TUESDAY MORNING...AND A PERIOD OF LIFR
POSSIBLE. CONDITIONS IMPROVE LATE TUESDAY...BUT MVFR/IFR LINGERS
WITH OCEAN EFFECT SNOW SHOWERS DEVELOPING JUST EAST OF CAPE COD.
COLDER THAN NORMAL TEMPERATURES.
WEDNESDAY-THURSDAY...MODERATE CONFIDENCE. GENERALLY VFR. OCEAN
EFFECT SNOW SHOWERS CONTINUE NEAR CAPE COD. COLDER THAN NORMAL
TEMPERATURES.
&&
.MARINE...
HIGH CONFIDENCE THROUGH MONDAY.
TODAY AND TONIGHT...GALE WARNINGS HAVE BEEN ISSUED FOR ALL WATERS
THROUGH MUCH OF TONIGHT. WINDS WILL INCREASE LATER THIS MORNING IN
ASSOCIATION WITH THE COLD FRONT AND GALES SHOULD DEVELOP BY THIS
AFTERNOON. THE STRONGEST WINDS WILL PROBABLY COME THIS EVENING WHEN
STRONG COLD ADVECTION PROMOTES EXCELLENT MIXING OVER THE OPEN OCEAN.
EXPECT WESTERLY WIND GUSTS OF 35 TO 45 KNOTS. WINDS SHOULD BEGIN TO
SLACKEN SOME AFTER MIDNIGHT.
MONDAY...
PRESSURE GRADIENT WEAKENS CONSIDERABLY AS WEAK LOW PRESSURE BEGINS
TO DEVELOP SOUTH OF THE WATERS. WINDS/SEAS SHOULD DIMINISH BELOW
SCA THRESHOLDS. HOWEVER...SOME SNOW SHOULD DEVELOP AT LEAST ACROSS
THE SOUTHERN WATERS BY LATE AFTERNOON/EARLY EVENING AND REDUCE
VISIBILITIES.
OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...
MONDAY NIGHT INTO TUESDAY...MODERATE CONFIDENCE. COASTAL STORM
WILL BE APPROACH THE WATERS. EXPECT SNOW DEVELOPING MONDAY NIGHT
REDUCING VSBYS ESP ACROSS SE WATERS. SNOW TAPERS OFF TUESDAY
AFTERNOON. INCREASING NORTHWEST WINDS IN RESPONSE OF THE STORM
WILL GUST UP TO 25-30 KNOTS WITH MOD CONFIDENCE FOR GALES ON THE
OUTER WATERS. SEAS WILL BE BUILDING IN RESPONSE AS WELL ESP ACROSS
THE OUTER WATERS. COLDER THAN NORMAL AIR TEMPERATURES...WHICH WILL
CONTRIBUTE TO DEVELOPING FREEZING SPRAY.
WEDNESDAY-THURSDAY...MODERATE CONFIDENCE. CONTINUED NORTHWEST
WINDS GUSTING 25-30 KNOTS AND 5 FOOT SEAS ESPECIALLY ON THE OUTER
WATERS. CONTINUED OCEAN EFFECT SNOW SHOWERS AND FREEZING SPRAY.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR CTZ002>004.
MA...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR MAZ002>024-026.
NH...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR NHZ011-012-015.
RI...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR RIZ001>008.
MARINE...GALE WARNING UNTIL 1 AM EST MONDAY FOR ANZ230>237-250-251-
254>256.
&&
SYNOPSIS...FRANK/DUNTEN
NEAR TERM...BELK/FRANK
SHORT TERM...FRANK
LONG TERM...DUNTEN
AVIATION...FRANK/DUNTEN
MARINE...FRANK/DUNTENHazardous weather outlook, Jan 20, 4:28 AM EST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
428 AM EST SUN JAN 20 2013
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-210930-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
428 AM EST SUN JAN 20 2013
...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 PM EST THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
INCREASING CONFIDENCE THAT A COASTAL STORM WILL IMPACT SOUTHERN
NEW ENGLAND MONDAY NIGHT INTO TUESDAY. THERE IS STILL SOME
UNCERTAINTY IN THE TRACK AND STRENGTH OF THE SYSTEM. HOWEVER
APPEARS THAT THERE WILL BE ACCUMULATING SNOWFALL...ESPECIALLY
ACROSS EASTERN MASSACHUSETTS AND EASTERN RHODE ISLAND.
THERE IS A LOW TO MODERATE PROBABILITY THAT A WIND ADVISORY MAY
BE NEEDED ON TUESDAY FOR THE CAPE AND ISLANDS.
THERE IS A MODERATE PROBABILITY THAT A WIND CHILL ADVISORY MAY BE
NEEDED TUESDAY NIGHT AND WEDNESDAY NIGHT.
APPEARS THAT ANOTHER COASTAL STORM WILL APPROACH THE REGION DURING
THE FRIDAY/SATURDAY TIMEFRAME. THIS STORM MAY BRING SNOWFALL
ACCUMULATIONS TO THE AREA...HOWEVER THERE IS STILL A LOT OF
UNCERTAINTY REGARDING TRACK AND STRENGTH OF THE SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ231>235-237-250-251-254>256-210930-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
428 AM EST SUN JAN 20 2013
...GALE WARNING IN EFFECT UNTIL 1 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A LOW PROBABILITY OF HEAVY FREEZING SPRAY BETWEEN MONDAY
NIGHT THROUGH THURSDAY.
THERE IS A LOW PROBABILITY OF NW GALES ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230-236-210930-
BOSTON HARBOR-NARRAGANSETT BAY-
428 AM EST SUN JAN 20 2013
...GALE WARNING IN EFFECT FROM 9 AM THIS MORNING TO 1 AM EST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DUNTEN
Strong Wind, Southern Bristol
- When
- January 20, 11:14 AM EST
- Where
- Southern Bristol forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
Wires were downed on Main Street in Fairhaven.
Strong Wind, Southern Worcester
- When
- January 20, 11:15 AM EST to 11:35 AM EST
- Where
- Southern Worcester forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
A pine tree was downed on Route 20 at the Northborough/Marlborough town line.
Strong Wind, Western Middlesex
- When
- January 20, 11:44 AM EST to 12:50 PM EST
- Where
- Western Middlesex forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $6,000
- Reported by
- ASOS
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
The Automated Surface Observing System at Hanscom Field in Bedford, MA (KBED) recorded wind gusts to 54 mph. A tree was downed onto wires on Springs Road near Fawn Circle in Bedford. In Billerica, a tree was downed into the right hand lanes of Route 3 Southbound after exit 27.
Strong Wind, Western Norfolk
- When
- January 20, 1:00 PM EST to 1:15 PM EST
- Where
- Western Norfolk forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
Power lines on South Franklin Street in Holbrook were downed by strong winds. In Randolph, a large tree limb was downed onto utility lines along Park Street.
Strong Wind, Southeast Middlesex
- When
- January 20, 1:55 PM EST
- Where
- Southeast Middlesex forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
A large tree and wires were downed onto a car at the intersection of Elm Avenue and Pine Street in Woburn.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, January 20, 20131 death · 1 event
- Cold in Wisconsin, January 20 to 21, 20131 death · 1 event
- High Wind in New York, January 20, 2013$265,000 · 67 kt wind · 17 events
- Strong Wind in Vermont, January 20, 2013$200,000 · 16 events
- High Wind and Strong Wind in New York, January 20, 2013$130,000 · 52 kt wind · 7 events
- Extreme Cold in North Dakota, January 20 to 21, 201327 events
- Lake-Effect Snow in New York, January 20 to 21, 2013$30,000 · 3 events
- Extreme Cold in Minnesota, January 20 to 22, 201324 events
- Extreme Cold in North Dakota, January 20 to 21, 201318 events
- Extreme Cold in Maine, January 20 to 27, 201315 events
- Extreme Cold in South Dakota, January 20 to 21, 201311 events
- High Wind in New York, January 20, 201352 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420678, 420679, 420680, 420677, 420681.